Oklahoma, 2005

Flash Flooding and Hail in Oklahoma, May 24, 2005

May 24, 2005 · NWS TSA · 26 events in 7 counties and zones

12 thunderstorm wind, 9 hail, 5 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 24, 2:35 PM CST, 25 minutes earlier.

Area forecast discussion, May 24, 2:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT TUE MAY 24 2005

.MESOSCALE UPDATE...

FREQUENT ATTEMPTS AT SURFACE BASED CONVECTION HAVE CONTINUED WITHIN
THE PAST FEW HOURS...WITH EACH SUCCESSIVE ATTEMPT SHOWING STRONGER
RADAR SIGNATURES.  THE CAPPING INVERSION HAS WEAKENED
SIGNIFICANTLY...WITH THE LEAST INHIBITION NOTED ALONG A SOUTHERN
CREEK COUNTY...TO MUSKOGEE...TO SALLISAW LINE.  SURFACE BOUNDARY
CLEARLY DEPICTED IN SURFACE OBS AND KINX RADAR...AND HAS CONTINUED
TO SLOWLY SAG SOUTHWARD.  CURRENTLY THE BOUNDARY RUNS FROM NEAR
BRISTOW...TO MUSKOGEE...AND BECOMES INCREASINGLY INFLUENCED BY THE
ARKANSAS RIVER VALLEY FURTHER EASTWARD.  A WEAK SURFACE LOW IS
LOCATED OVER OKMULGEE COUNTY ALONG THE BOUNDARY...WITH THE STRONGEST
MOISTURE CONVERGENCE LOCATED ACROSS OKMULGEE AND MUSKOGEE COUNTIES.
SURFACE BASED CONVECTION IS EXPECTED TO DEVELOP WITHIN THE NEXT FEW
HOURS...WITH CURRENT INSTABILITY SUPPORTING VIGOROUS UPDRAFTS.
DEEP LAYER SHEAR IS SUFFICIENT FOR SUPERCELLULAR MODE...WITH
IMPRESSIVE VEERING PROFILES NOTED ON KSRX VAD WIND PROFILE.  CAPE TO
700MB IN EXCESS OF 100 J/KG ALONG THE BOUNDARY...LOCALLY LOWER LCL
HEIGHTS...AND MORE STRONGLY BACKED SURFACE WINDS WILL RAISE THE
TORNADIC POTENTIAL WITH ANY DEVELOPED SUPERCELL WHICH CAN RESIDE IN
PROXIMITY TO THE BOUNDARY.  THE DURATION WHICH CELLS CAN REMAIN ISOLATED IS
UNCLEAR...WITH POSSIBLE EVOLUTION TO LINE SEGMENTS INCREASING THE
RISK OF STRONG WINDS.

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 23, 4:00 PM CST, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT MON MAY 23 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT MON MAY 23 2005

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
        ONSET...THIS EVENING AND OVERNIGHT.
        AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
A WARM FRONT HAS LIFTED WELL NORTH OF THE REGION INTO CENTRAL KANSAS
THIS AFTERNOON. ALTHOUGH THE CAP HAS STARTED TO WEAKEN ACROSS
PORTIONS OF SOUTHERN KANSAS...WITH LIMITED MOISTURE CONVERGENCE
SOUTH OF THE WARM FRONT...COUPLED WITH THE POTENTIAL FOR A WEAK CAP
TO REMAIN...CHANCES FOR SEVERE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING REMAIN LOW.

THE BEST CHANCE FOR SEVERE WEATHER WILL BE OVERNIGHT TONIGHT. A
COMPLEX OF THUNDERSTORMS IS LIKELY TO DEVELOP THIS EVENING ACROSS
WESTERN KANSAS.  THIS COMPLEX IS FORECAST TO MOVE SOUTHEAST AND
COULD APPROACH NORTHEAST OKLAHOMA AFTER MIDNIGHT.  ELEVATED
INSTABILITIES REMAIN HIGH ENOUGH OVERNIGHT SO THAT ANY STORMS THAT
DO MOVE INTO NORTHEAST OKLAHOMA LATE TONIGHT WOULD POSE A WIND OR
HAIL THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR OVERNIGHT
ACROSS PORTIONS OF NORTHEAST OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
AN UNSETTLED PATTERN WILL CONTINUE INTO THE FIRST PART OF THE WEEKEND
WITH DISTURBANCES IN THE NORTHWEST FLOW ALOFT RESULTING IN PERIODIC
THUNDERSTORM CHANCES.  THE BEST CHANCES MAY BE IN THE OVERNIGHT HOURS
AS WOULD BE TYPICAL FOR EARLY SUMMER.  THERE WILL BE SOME SEVERE
WEATHER POTENTIAL WITH EACH ROUND OF STORMS...BUT THE PATTERN IS TOO
COMPLEX TO ATTEMPT TO REFINE THE OUTLOOK AT THIS TIME.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 24, 9:03 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1003 AM CDT TUE MAY 24 2005

ARZ011-241600-
MADISON AR-
1003 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 AM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     MADISON

AT 1003 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WESLEY...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...HARMONY...GEORGETOWN...HUNTSVILLE...AURORA...
WESLEY...HINDSVILLE...FORUM...BEST...WITTER...JAPTON...ALABAM...
CLIFTY AND ROCKHOUSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, May 24, 10:01 AM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1101 AM CDT TUE MAY 24 2005

ARZ001>002-010>011-019>020-029-OKZ055>058-060>063-067>070-
072-074>076-250000-
BENTON-CARROLL-CRAWFORD-FRANKLIN-MADISON-SEBASTIAN-WASHINGTON-
ADAIR-CHEROKEE-CRAIG-DELAWARE-HASKELL-LATIMER-LE FLORE-MAYES-
MUSKOGEE-NOWATA-OTTAWA-ROGERS-SEQUOYAH-TULSA-WAGONER-WASHINGTON-
1101 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
320 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS...

IN ARKANSAS THIS WATCH INCLUDES 7 COUNTIES

IN NORTHWEST ARKANSAS

BENTON... CARROLL... CRAWFORD...
MADISON... WASHINGTON...

IN WEST CENTRAL ARKANSAS

FRANKLIN... SEBASTIAN...

IN OKLAHOMA THIS WATCH INCLUDES 16 COUNTIES

IN EAST CENTRAL OKLAHOMA

CHEROKEE... MUSKOGEE... SEQUOYAH...

IN NORTHEAST OKLAHOMA

ADAIR... CRAIG... DELAWARE...
MAYES... NOWATA... OTTAWA...
ROGERS... TULSA... WAGONER...
WASHINGTON...

IN SOUTHEAST OKLAHOMA

HASKELL... LATIMER... LE FLORE...

THIS INCLUDES THE CITIES OF...ROGERS...BENTONVILLE...PRYOR...
CLAREMORE...SALLISAW...OZARK...CHARLESTON...JAY...TAHLEQUAH...
STIGLER...FORT SMITH...NOWATA...MUSKOGEE...STILWELL...
BERRYVILLE...EUREKA SPRINGS...TULSA...WAGONER...BARTLESVILLE...
VAN BUREN...POTEAU...WILBURTON...FAYETTEVILLE...SPRINGDALE...
MIAMI...HUNTSVILLE AND VINITA.
Special weather statement, May 24, 10:03 AM CST, 4 hours 57 minutes before
ARZ001-002-010-011-241700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1103 AM CDT TUE MAY 24 2005

ARZ001-002-010-011-241700-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
1106 AM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL NOON CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     CARROLL...BENTON...MADISON AND WASHINGTON

AT 1103 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS
IN AN AREA FROM 5 MILES WEST OF SULPHUR SPRINGS TO 3 MILES
SOUTHEAST OF HICKS TO NEAR EUREKA SPRINGS...MOVING TO THE EAST AT 10MPH.

A LARGE PORTION OF CARROLL...BENTON...MADISON AND WASHINGTON COUNTIES
WILL BE AFFECTED BY THESE STORMS THROUGH NOON CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
Special weather statement, May 24, 2:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
339 PM CDT TUE MAY 24 2005

OKZ068-069-242145-
ADAIR OK-CHEROKEE OK-
339 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

IN NORTHEAST OKLAHOMA
     ADAIR

AT 339 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF COOKSON...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...STILWELL...BUNCH AND
COOKSON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
Special weather statement, May 24, 2:54 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
354 PM CDT TUE MAY 24 2005

OKZ067-242130-
WAGONER OK-
354 PM CDT TUE MAY 24 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     WAGONER

AT 354 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTH OF OKAY...MOVING EAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WAGONER AND OKAY.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Tulsa radar (KINX), 70 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 9 hail, 5 flash flood. Local standard time, as filed.

Hail, Okmulgee

When
May 24, 3:00 PM CST
Where
Okmulgee County, Okmulgee
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.633, -95.967

Hail, Cherokee

When
May 24, 3:00 PM CST to 3:07 PM CST
Where
Cherokee County, 4 mi NW of Cookson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.733, -95.017

Hail, Okmulgee

When
May 24, 3:11 PM CST
Where
Okmulgee County, Okmulgee
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.633, -95.967

Hail, Okmulgee

When
May 24, 3:11 PM CST
Where
Okmulgee County, 5 mi N of Henryetta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.517, -95.983

Thunderstorm Wind, Okmulgee

When
May 24, 3:16 PM CST
Where
Okmulgee County, 1 mi W of Schulter
Measured
57 kt (66 mph) estimated gust
Reported by
STORM CHASER
Coordinates
35.517, -95.967

Hail, Okmulgee

When
May 24, 3:18 PM CST
Where
Okmulgee County, 2 mi E of Schulter
Measured
2.5 in hail
Reported by
STORM CHASER
Coordinates
35.517, -95.917

Hail, McIntosh

When
May 24, 3:35 PM CST
Where
McIntosh County, 8 mi E of Checotah
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.433, -95.367

Thunderstorm Wind, McIntosh

When
May 24, 3:35 PM CST
Where
McIntosh County, 8 mi E of Checotah
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.433, -95.367

Thunderstorm winds estimated at 60 miles an hour blew down large trees limbs.

Thunderstorm Wind, Sequoyah

When
May 24, 3:55 PM CST
Where
Sequoyah County, Sallisaw
Measured
61 kt (70 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.467, -94.800

Thunderstorm winds estimated at 70 miles an hour blew down several trees and tree limbs.

Hail, Muskogee

When
May 24, 3:55 PM CST
Where
Muskogee County, Porum
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -95.267

Thunderstorm Wind, Haskell

When
May 24, 4:00 PM CST
Where
Haskell County, 1 mi W of Keota
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.250, -94.933

Thunderstorm winds estimated at 80 miles an hour damage house.

Thunderstorm Wind, Haskell

When
May 24, 4:15 PM CST
Where
Haskell County, Mc Curtain
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
35.150, -94.967

Thunderstorm winds estimated at 80 miles an hour damaged outbuildings and blew down power lines.The winds damaged several homes as well.

Flash Flood, Cherokee

When
May 24, 4:20 PM CST to 5:00 PM CST
Where
Cherokee County, Tahlequah
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
35.917, -94.967

Heavy rains caused flooding in Tahlequah. A few inches of water entered ten business. Four people had to be rescued after their car stalled in a low water crossing.

Thunderstorm Wind, Le Flore

When
May 24, 4:40 PM CST
Where
Le Flore County, Panama
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
35.167, -94.667

Thunderstorm winds estimated at 70 miles an hour blew a mobile home over.

Thunderstorm Wind, Le Flore

When
May 24, 4:50 PM CST
Where
Le Flore County, 3 mi E of Panama
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.167, -94.617

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees.

Thunderstorm Wind, Le Flore

When
May 24, 4:53 PM CST
Where
Le Flore County, Poteau
Measured
50 kt (58 mph) measured gust
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.050, -94.617

Thunderstorm winds measured at 58 miles an hour blew over a camper trailer, destroyed a mobile home, and damaged the roof of a business.

Thunderstorm Wind, Le Flore

When
May 24, 4:53 PM CST
Where
Le Flore County, Howe
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
34.950, -94.633

Thunderstorm Wind, Le Flore

When
May 24, 4:55 PM CST
Where
Le Flore County, Heavener
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.883, -94.600

Thunderstorm winds estimated at 70 miles an hour blew down numerous outbuildings and power lines.

Flash Flood, Le Flore

When
May 24, 4:55 PM CST to 8:00 PM CST
Where
Le Flore County, Panama
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -94.667

Major flooding was reported in and around town.

Flash Flood, Haskell

When
May 24, 5:00 PM CST to 7:30 PM CST
Where
Haskell County, Keota
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -94.917

Numerous roads in and around town were barricaded due to flooding.

Hail, Le Flore

When
May 24, 5:04 PM CST
Where
Le Flore County, Hodgen
Measured
1 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
34.833, -94.617

Thunderstorm winds estimated at 70 miles an hour blew down large trees and demolished a home which was under construction.

Hail, Sequoyah

When
May 24, 5:34 PM CST
Where
Sequoyah County, Vian
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -94.967

Thunderstorm Wind, Sequoyah

When
May 24, 5:34 PM CST
Where
Sequoyah County, Vian
Measured
61 kt (70 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.500, -94.967

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Thunderstorm Wind, Sequoyah

When
May 24, 5:36 PM CST
Where
Sequoyah County, 4 mi E of Vian
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
35.500, -94.900

Thunderstorm winds estimated at 80 miles an hour blew over a large barn.

Flash Flood, Sequoyah

When
May 24, 5:50 PM CST to 7:30 PM CST
Where
Sequoyah County, Vian
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
35.500, -94.967

Two feet of water was reported in a store and a number of streets were flooded.

Flash Flood, Le Flore

When
May 24, 6:00 PM CST to 8:00 PM CST
Where
Le Flore County, Bokoshe
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -94.783

Portions of Highway 9 were closed from near Bokoshe to near Panama due to high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449550, 5449557, 5449551, 5449552, 5449553, 5449554, 5449555, 5449556, 5449558, 5449621, 5449622, 5449623, 5449624, 5449625, 5449626, 5449627, 5449637, 5449628, 5449633, 5449635, 5449629, 5449630, 5449636, 5449631, 5449634, 5449632.